Excessive Heat, Tulsa
- When
- September 3, 3:00 AM CST to September 4, 8:00 PM CST
- Where
- Tulsa forecast zone
- Injuries
- 5 direct, 0 indirect
- Reported by
- Official NWS Observations
- Coordinates
- 36.121, -95.941 (the zone’s center; the record gives no point)
Temperatures from 100 to 105 degrees combined with fairly high humidity resulted in daytime heat indices from 105 to 110 degrees for several days across portions of eastern Oklahoma. Overnight temperatures provided little relief from the heat during this period with temperatures only falling into the mid 70s to around 80 degrees.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Temperatures from 100 to 105 degrees combined with fairly high humidity resulted in daytime heat indices from 105 to 110 degrees for several days across portions of eastern Oklahoma. Overnight temperatures provided little relief from the heat during this period with temperatures only falling into the mid 70s to around 80 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 3, 2:27 AM CST, 33 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
327 AM CDT MON SEP 3 2012
.DISCUSSION...
MAIN STORY WILL BE THE ONGOING HOT AND HUMID CONDITIONS ACROSS THE
AREA. SUNDAYS DEWPOINTS DIDN'T MIX OUT UNTIL LATE IN THE
DAY...ALLOWING HEAT INDICES TO RISE TO AND ABOVE ADVISORY CRITERIA.
SLIGHTLY LOWER DEWPOINTS ARE EXPECTED TODAY...ALTHOUGH AMBIENT TEMPS
SHOULD BE A TOUCH HOTTER BOTH TODAY AND TUESDAY...WITH READINGS
ACROSS ERN OK RANGING FROM 101-107F. RECORD HIGHS MAY BE JUST OUT OF
REACH...BUT CURRENT FORECAST TEMPS ARE A GOOD 10-15F ABOVE NORMALS.
PLAN ON LEAVING CURRENT HEAT ADVISORY AS IS FOR NOW. RECENT RAINFALL
HAS KEPT TEMPS DOWN A FEW DEGREES ACROSS FAR NERN OK...BUT JUST A
DEGREE OR TWO CHANGE IN TEMPS AND/OR DEWPOINTS COULD PUSH THESE AREAS
INTO ADVISORY TERRITORY. DAY SHIFT WILL NEED TO WATCH THIS.
OVERNIGHT LOWS WILL BE CREEPING UP AS WELL...WITH METRO TULSA LIKELY
REMAINING IN THE 75-80F RANGE MONDAY AND TUESDAY NIGHTS. PLAN
ON UPGRADING TO AN EXCESSIVE HEAT WARNING FOR TULSA COUNTY FOR
NOW...AND THIS MAY NEED TO BE EXPANDED.
CONVECTION THAT DEVELOPS ALONG THE CNTRL PLAINS FRONT TUESDAY
AFTERNOON MAY FLIRT WITH OUR NRN AREAS LATE TUESDAY NIGHT...ALTHOUGH
SLIGHTLY BETTER CHANCES EXPECTED ON WEDNESDAY AS BOUNDARY DIPS TO
AROUND INTERSTATE 40 DURING THE DAY. HOT WEATHER WILL CONTINUE JUST
TO THE S OF THE FRONT...AND HEAT ADVISORY MAY NEED TO BE EXTENDED
THROUGH WEDNESDAY FOR SOME AREAS.
BIG CHANGES EXPECTED LATE IN THE WEEK AS STRONGER UPPER SYSTEM AND
ASSOCIATED COLD FRONT ENTER THE REGION ON FRIDAY. ECMWF/GFS ARE IN
REASONABLE AGREEMENT WITH THE TIMING OF THIS SYSTEM...WITH THE BEST
CHANCES OF SHOWERS/THUNDERSTORMS LATE FRIDAY/FRIDAY NIGHT. DRIER AND
SIGNIFICANTLY COOLER WEATHER EXPECTED OVER THE WEEKEND...WITH HIGHS
GENERALLY RANGING FROM THE UPPER 70S TO MID 80S.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 105 77 105 79 / 0 0 10 10
FSM 105 75 105 74 / 0 0 10 10
MLC 102 74 104 75 / 0 0 10 10
BVO 106 69 105 71 / 0 0 10 20
FYV 98 69 99 67 / 0 0 10 10
BYV 99 73 98 71 / 0 0 10 20
MKO 104 72 105 75 / 0 0 10 10
MIO 100 73 101 71 / 0 0 10 20
F10 105 73 105 75 / 0 0 10 10
HHW 101 73 102 74 / 0 0 10 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 9 PM TUESDAY FOR OKZ060.
HEAT ADVISORY UNTIL 9 PM TUESDAY FOR OKZ049-OKZ053-OKZ054-OKZ055-
OKZ056-OKZ057-OKZ059-OKZ061-OKZ062-OKZ064-OKZ065-OKZ066-
OKZ067-OKZ068-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-
OKZ076.
AR...HEAT ADVISORY UNTIL 9 PM TUESDAY FOR ARZ019-ARZ020-ARZ029.
&&
SHORT TERM...06
LONG TERM....18HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 905 PM CDT SUN SEP 2 2012 ARZ001-002-010-011-019-020-029-OKZ049-053>076-031000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 905 PM CDT SUN SEP 2 2012 THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TONIGHT. DISCUSSION... NO HAZARDOUS WEATHER ANTICIPATED THROUGH TONIGHT. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. MONDAY AND TUESDAY...DANGEROUS HEAT POTENTIAL. WEDNESDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL. THURSDAY THROUGH SATURDAY...THUNDERSTORM POTENTIAL. EXTENDED DISCUSSION... A RIDGE OF HIGH PRESSURE ALOFT WILL RESULT IN A CONTINUATION OF VERY HOT DAYTIME TEMPERATURES THROUGH WEDNESDAY. HEAT INDICES OF 105 TO 110 DEGREES WILL BE POSSIBLE ACROSS MUCH OF EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS BOTH MONDAY AND TUESDAY AFTERNOON. IN ADDITION...AREAS THAT HAVE NOT RECEIVED MUCH RAINFALL RECENTLY WILL ALSO EXPERIENCE AN ENHANCED FIRE DANGER. AS THE RIDGE OF HIGH PRESSURE WEAKENS LATER THIS WEEK...THE POSSIBILITY OF THUNDERSTORM ACTIVITY WILL RETURN TO THE REGION. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
The national radar mosaic for the moment the first event began.
2 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411667, 411668.